Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS North Platte, NE

June 20, 2003Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2003, 7:02 PM MDT for Garden County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 7:02 PM MDT (01:02 UTC)
Expired
Jun 20, 2003, 7:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS53 KLBF 210102
SVRLBF
NEC069-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 745 PM MDT

* AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES SOUTHWEST
  OF LEWELLEN...OR ABOUT 14 MILES SOUTH OF OSHKOSH...MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES WEST OF LEWELLEN AROUND 730 PM MDT
  8 MILES EAST OF OSHKOSH AROUND 740 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4124 10249 4123 10208 4157 10204 4155 10237

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 2:40 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUN 20 2003

...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST
CHALLENGE...

PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW
AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24
HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5
PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH
THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A
CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS
ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH
TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST.

AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH
THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE
NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED
ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD.
SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT
SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS
EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS
FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT.

SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST
WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG
HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED
3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE
AFTN.

CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO
FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS
GOING ALL NIGHT ACROSS THE NORTH.

SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP
NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC
REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT
NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S
NORTHWEST.

MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE
TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG
THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME
STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA.

EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS
MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE
PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z
19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO
MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN
CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED
LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN
MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE
ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED
TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY
SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT
WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY
WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING
TO THE REGION. 12Z GFS TREND SUPPORTS THIS.

.LBF...NONE.

KAR
Hazardous weather outlook, Jun 20, 2:24 PM MDT, 4 hours 38 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA.  THE AREA OF
CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY
COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE
WEATHER INCREASING WESTWARD.

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS
ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND
ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT
FOR SUPERCELL THUNDERSTORMS.  THE ACTIVITY WILL MOVE EAST LATER
TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY.  THE AREA OF
GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT
SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR
OGALLALA...GRANT AND MERRIMAN.  THE ATMOSPHERE WILL BECOME VERY
UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON.  WINDS ALOFT WILL
REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST
STORMS.  THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO
PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE
TORNADOES DURING THEIR LIFE CYCLE.

SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES
THROUGH THE REGION.

MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A
STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.  THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER
WILL BE IN PLACE.  A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OR NEAR THE OUTLOOK AREA.  WINDS ALOFT...ABUNDANT MOISTURE
AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE
WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON
SATURDAY.  STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH
BOTH DAYS.

POWER

In the hours before

Local storm report, Jun 20, 6:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0750 PM CDT FRI JUN 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 NW MADRID               NE   60 MPH WIND GUST
06/20/03   PERKINS

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:16 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden44 min
Jun 20, 6:42 PM MDTSevere Thunderstorm WarningLBFChase63 min
Jun 20, 6:57 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jun 20, 7:12 PM MDTSevere Thunderstorm WarningLBFDeuel33 min
Jun 20, 7:17 PM MDTTornado WarningLBFGarden43 min
Jun 20, 7:22 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins53 min
Jun 20, 7:32 PM MDTTornado WarningLBFGarden28 min
Jun 20, 8:40 PM MDTSevere Thunderstorm WarningLBFChase65 min
Jun 20, 9:13 PM MDTSevere Thunderstorm WarningLBFPerkins32 min
Jun 21, 4:50 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan55 min
Jun 21, 5:44 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.